Wisconsin, 2010

Hail and Damaging Winds in Wisconsin, August 13, 2010

August 13, 2010 · NWS DLH · 7 events in 4 counties and zones

producing damaging winds and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms blew through northwest and north-central Wisconsin...producing damaging winds and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 13, 2:29 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 2:29 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
329 PM CDT FRI AUG 13 2010

.MESOSCALE UPDATE...CONCERNING HIGH-END WIND THREAT DEVELOPING OVER
LAKE MILLE LACS AND PINE/BURNETT/WASHBURN COUNTIES.

INTENSE FORWARD PROPAGATING MCS WITH A HISTORY OF SIGNIFICANT WIND
DAMAGE ACROSS CENTRAL MINNESOTA IS MOVING RAPIDLY TOWARD EAST
CENTRAL MINNESOTA/NW WISCONSIN.  VOLUMETRIC RADAR DATA FROM KMPX/KDLH
SUGGESTS DEEP LINE MESOVORTEX MAY BE DEVELOPING IN THE MILACA/ONAMIA
AREA..AND EXTRAPOLATION BRINGS THIS FEATURE INTO PINE COUNTY BETWEEN
PINE CITY AND HINCKLEY BETWEEN 4-430 PM.

IF LINE MESOVORTEX CONTINUES TO STRENGTHEN..EXTREME SURFACE WINDS
MAY ACCOMPANY THIS FEATURE ACROSS PINE/BURNETT COUNTY..WITH
POTENTIAL FOR 90+ MPH WINDS AND ATTENDANT POTENTIAL FOR SIGNIFICANT
TREE/STRUCTURAL DAMAGE AND WIDESPREAD POWER OUTAGES.
 MILLER
&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH SATURDAY MORNING FOR MNZ025-033>038.

WI...FLOOD WATCH THROUGH SATURDAY MORNING FOR WIZ001>004-006>009.

LS...NONE.
Hazardous weather outlook, Aug 13, 2:10 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
310 PM CDT FRI AUG 13 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
310 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA. A FEW
STORMS MAY BECOME SEVERE WITH VERY LARGE HAIL...DAMAGING
WINDS...VERY HEAVY RAINFALL...UP TO AN INCH PER HOUR...AND EVEN A
FEW TORNADOES. THE MAIN AREA OF CONCERN WILL STAY EAST AND SOUTH
OF A LINE FROM PARK RAPIDS TO ELY IN NORTHEAST MINNESOTA...AND
ACROSS ALL OF NORTHWEST WISCONSIN. MONITOR NOAA WEATHER RADIO FOR
WARNING AND ADVISORIES THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AROUND NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN SATURDAY AFTERNOON AND EVENING. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-141030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
310 PM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWESTERN SECTIONS OF LAKE
SUPERIOR. A FEW STORMS MAY BECOME SEVERE WITH VERY LARGE
HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...UP TO AN INCH PER
HOUR...AND EVEN A FEW TORNADOES. THE MAIN AREA OF CONCERN WILL
STAY ALONG THE SOUTH SHORE OF LAKE SUPERIOR IN NORTHWEST
WISCONSIN. MONITOR NOAA WEATHER RADIO FOR WARNING AND ADVISORIES
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AROUND NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN SATURDAY AFTERNOON AND EVENING. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Aug 13, 3:19 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
419 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     6 SW PINE CITY          45.77N 93.06W
08/13/2010                   PINE               MN   LAW ENFORCEMENT

            TREES REPORTED DOWN IN SOUTHWEST PINE COUNTY. MOST RECENT
            CALLS FROM THE GRASSTON TOWNSHIP SOUTHWEST OF PINE CITY.

&&

LAMERS
Special weather statement, Aug 13, 3:27 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT FRI AUG 13 2010

WIZ001-002-007-008-132215-
BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
427 PM CDT FRI AUG 13 2010

...STRONG THUNDERSTORM MOVING INTO SOUTHWESTERN BAYFIELD COUNTY AND
NORTHWESTERN SAWYER COUNTY...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF WASCOTT...MOVING NORTHEAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  CABLE BY 455 PM...
  DRUMMOND BY 505 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4656 9133 4616 9104 4596 9195 4626 9195

TENTINGER
Special weather statement, Aug 13, 3:45 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT FRI AUG 13 2010

MNZ037-038-WIZ001-006-132230-
BURNETT-CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-
445 PM CDT FRI AUG 13 2010

...LINE OF STRONG THUNDERSTORMS MOVING INTO DOUGLAS...BURNETT...AND
WASHBURN COUNTIES IN WISCONSIN...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
KINGSDALE TO 4 MILES SOUTHWEST OF SIREN...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  KINGSDALE AND BELDEN BY 450 PM...
  RIVERSIDE AND COZY CORNER BY 455 PM...
  MOOSE JUNCTION AND CHAFFEY BY 500 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4565 9217 4572 9217 4572 9251 4567 9252
      4564 9255 4564 9284 4633 9286 4645 9210
      4563 9205 4563 9215

TENTINGER
Local storm report, Aug 13, 3:50 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      2 SW HINCKLEY           45.99N 92.97W
08/13/2010                   PINE               MN   TRAINED SPOTTER

            3 INCHES OF RAIN IN AN HOUR. OBSERVER REPORTED A LOT OF
            STANDING WATER EVEN IN GRASSY AREAS AND DITCHES FULL.

&&

LAMERS
Special weather statement, Aug 13, 4:12 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT FRI AUG 13 2010

WIZ002-003-132300-
ASHLAND-BAYFIELD-
512 PM CDT FRI AUG 13 2010

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN BAYFIELD COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF GRAND VIEW...MOVING
NORTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  MASON AND BENOIT BY 520 PM...
  MOQUAH BY 525 PM...
  SANBORN BY 530 PM...
  MARENGO BY 535 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4667 9106 4642 9075 4617 9137 4642 9147

TENTINGER
Special weather statement, Aug 13, 4:22 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
522 PM CDT FRI AUG 13 2010

WIZ001-006-007-132300-
BURNETT-DOUGLAS-WASHBURN-
522 PM CDT FRI AUG 13 2010

...STRONG LINE OF THUNDERSTORMS MOVING INTO WASHBURN COUNTY...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MINONG FLOWAGE TO 5
MILES SOUTH OF SHELL LAKE...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  WASCOTT AND GORDON BY 530 PM...
  SPRINGBROOK BY 535 PM...
  STANBERRY BY 540 PM...
  BIRCHWOOD AND ANGUS BY 545 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4565 9216 4631 9217 4640 9155 4563 9155
      4563 9215

TENTINGER

The radar

The Duluth radar (KDLH), 107 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ashland

When
August 13, 4:42 PM CST
Where
Ashland County, 4 mi S of Ashland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.522, -90.880

Thunderstorm Wind, Sawyer

When
August 13, 5:00 PM CST
Where
Sawyer County, 8 mi SSE of Hayward
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.913, -91.416

Trees were blown down in the Northwoods Beach area.

Thunderstorm Wind, Ashland

When
August 13, 5:00 PM CST
Where
Ashland County, Odanah
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
46.620, -90.700

Trees were blown down onto roads.

Thunderstorm Wind, Price

When
August 13, 6:00 PM CST
Where
Price County, 4 mi WNW of Park Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
45.952, -90.527

Trees were blown down onto power lines near Butternut Lake.

Thunderstorm Wind, Price

When
August 13, 6:30 PM CST
Where
Price County, 3 mi N of Park Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.973, -90.450

Several trees and a power line were blown down.

Thunderstorm Wind, Iron

When
August 13, 7:15 PM CST
Where
Iron County, Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.170, -90.070

Numerous trees and power lines were blown down.

Thunderstorm Wind, Iron

When
August 13, 7:15 PM CST
Where
Iron County, 5 mi ESE of Sandrock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.292, -90.053

Numerous trees and power lines were blown down in the Oma community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256973, 256975, 256976, 256977, 256979, 256978, 256981.